Alert archive / Pennsylvania / Wind Chill Advisories in 2022
Wind Chill Advisory 3, NWS State College, PA
NWS State College, PA issued this wind chill advisory at Dec 22, 2022, 1:03 PM EST for 33 counties in Pennsylvania. It took effect at Dec 23, 2022, 10:00 AM EST. It was in force for 39 hr.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2022, 1:03 PM EST (18:03 UTC)
- In effect from
- Dec 23, 2022, 10:00 AM EST
- Expired
- Dec 25, 2022, 1:00 AM EST
- In force
- 39 hr
- Issued by
- NWS State College, PA
All 33 counties
Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Elk County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, McKean County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Potter County, PA, Schuylkill County, PA, Snyder County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, Warren County, PA, York County, PA
The radar
The State College radar (KCCX), 43 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1522 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this wind chill advisory went out at Dec 22, 12:57 PM EST, 6 minutes earlier.
Area forecast discussion, Dec 22, 12:57 PM EST, 6 minutes before
Area Forecast Discussion National Weather Service State College PA 1257 PM EST Thu Dec 22 2022 .SYNOPSIS... A pre-Christmas winter storm and powerful arctic cold front will produce a multitude of disruptive to significant weather hazards into the holiday weekend. Expect the coldest Christmas Eve and Christmas Day in decades for Central Pennsylvania. Following the arctic blast, a fairly quiet weather pattern is forecast next week along with a warming trend. Looking at little precipitation after the upcoming weekend. Some lake effect will be still be possible into at least early Monday across the northwest part of the Keystone state. && .NEAR TERM /THROUGH TONIGHT/... 940AM: Efficient dendrites boosted snowfall totals across the central mountains through mid morning, and will do the same as precip shield spreads northward. Bumped up snow totals by 1 to 1.5" as a result, and expanded Winter Weather Advisory northward/eastward through Clinton, Lycoming, Union and Snyder Counties for generally 2 to 4 inches of snow before transition to rain. Steadiest and heaviest snow is occurring now with regional radar mosaics indicating breaks or lighter swaths along the I-99 corridor from KAOO southward. All other details of forecast in good shape at the present time. Upgraded WSW statement and snowfall graphics generated and should update on webpages by the top of the hour (10AM EST/15z). Previous Discussion Issued: 504 AM EST Thu Dec 22 2022 A strong 850mb jet from the south-southeast will transport high PWAT air from the Atlantic into a retreating cold air damming wedge this morning. As the deep moisture overruns the low level cold sector entrenched over the interior central Alleghenies, we expect a several hour period of snow and mixed precipitation with a general 1-3" wet/slushy accumulation forecast centered along the US-220/I-99 corridor. Max amounts are around 4" in from the ridgeline in eastern Somerset County into Bedford County where there is a brief signal for moderate to heavy snow with rates 1"/hr possible. Hires ensemble mean snowfall has trended modestly higher over the last few runs. This bullish trend along with enhanced holiday travel impacts/disruptions supports a small northward and eastward expansion of the winter weather advisory over south central PA. The hires data also indicates some elevation snowfall dependence given marginal thermal profiles and light to moderate intensity rates (less than 1 in/hr). Models continue to show low level temps gradually warming through Thursday afternoon/evening which points to a ptype transition to plain rain. The 12hr maxT today should occur close to 00Z with a non diurnal [warming] trend continuing into the overnight period. Rain could be heavy at times particularly over central and especially eastern sections and we addressed some potential minor flooding concerns in the hydrology section. We may need to trend a little faster with temp drops over the western counties as the arctic front blasts into CPA early Friday morning. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... The arctic cold front will plow through CPA Friday morning bringing a sharp, dramatic drop in temperatures and wind chills. The HREF shows temp drops on the order of 30-40 degrees in about 6 hours. The plummeting temperatures could produce a freeze up of wet roads resulting in icy conditions. A brief burst of snow is also possible with the arctic front in somewhat of a squall- like fashion complete with blustery winds. Later shifts will likely consider some way to address this somewhat brief but potentially very hazardous situation. From Friday afternoon onward through Christmas Eve, the focus shifts to frigid and extreme cold with high winds producing dangerous to potentially life-threatening wind chills. We added a high wind watch over the western Alleghenies where we have been forecasting peak gusts in the 50-60 mph range. We also expanded the wind chill watch a bit to the east in order to enhance extreme cold messaging with fcst minimum wind chills -25F to -35F. A brutally cold period Friday afternoon through Christmas Eve night. Still brisk and bitterly cold on Christmas Day; one of the coldest Christmases in years with single digit and subzero wind chills. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... Expect some lake effect snow showers into Sunday night and perhaps at least early Monday. EC brings the winds to the southwest earlier on Monday. For now I have snow showers into Monday afternoon, given how cold the airmass is. Monday remains chilly with a noticeable breeze before temperatures moderate through the end of next week, to close out 2022. Large scale models have the period Tuesday into early Thursday dry at this point. A few weak upper-level impulses could bring a chance for a snow shower at some point, but the next chance of more in the way of widespread precipitation looks to be later on Thursday. Temperatures warm on Thursday, so any precipitation would end up as rain later in the day. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... 18Z TAFS sent. Main concern the next few hours is bands of snow low CIGS. Also LLWS. As temperatures continue to warm, looking at rain later today into tonight. LLWS and low CIGS will persist. A very strong cold front will move from west to east on Friday morning. Temperatures will drop upwards of 20 degrees in just a few hours. Heavy snow showers could occur with the front and behind the front, mainly across the west and north. Southeast sites like MDT and LNS may see little if any precipitation with the cold front. Lake effect snow showers and upslope snow showers will linger into early Monday, in spots like BFD and JST. Outlook... Sat-Mon...Windy. Lake effect poss BFD, and at JST at times. Mainly VFR elsewhere. Tue...Dry weather with mainly VFR conditions expected. && .HYDROLOGY... 1 to 2 inches of rain/liquid equivalent QPF combined with cold to frozen soil temperatures and residual snowmelt (enhanced cold season runoff) could lead to isolated minor inundation flooding issues (poor drainage, low-lying areas) Thursday night into Friday. The latest river forecasts show several points in the lower mainstem Susq getting above caution levels with Harper Tavern approaching minor flood stage. && .CTP WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 6 AM Friday to 6 AM EST Saturday for PAZ004>006-010>012-017-018-024-025-033-034. Wind Chill Warning from 10 AM Friday to 7 PM EST Saturday for PAZ004>006-010-011-017-024-033-037. Winter Weather Advisory until 1 PM EST this afternoon for PAZ012-027-028-036-041-045-046-049-050-056-063-064. Wind Chill Advisory from 10 AM Friday to 7 PM EST Saturday for PAZ012-018-019-025>028-034>036-041-042-045-046-049>053-056-058. Winter Weather Advisory until 3 PM EST this afternoon for PAZ017>019-024>026-033>035. Wind Chill Advisory from 1 PM Friday to 11 AM EST Saturday for PAZ057-059-063>066. && SYNOPSIS...DeVoir/Steinbugl/Martin NEAR TERM...DeVoir/Steinbugl SHORT TERM...Steinbugl LONG TERM...Jurewicz/Martin AVIATION...Martin HYDROLOGY...Steinbugl
Hazardous weather outlook, Dec 22, 9:40 AM EST, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service State College PA 940 AM EST Thu Dec 22 2022 PAZ027-028-036-049-050-056-063-064-231445- Mifflin-Juniata-Franklin-Union-Snyder-Perry-Cumberland-Adams- 940 AM EST Thu Dec 22 2022 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ037-042-231445- Tioga-Sullivan- 940 AM EST Thu Dec 22 2022 ...WIND CHILL WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. A period of snow could result in locally hazardous travel conditions late this morning into the afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Chill Watch. 1 to 2 inches of rain combined with cold to frozen soil temperatures could result in isolated minor flooding issues Friday. Strong wind gusts over 45 mph are probable on Friday. The windy conditions could blow around unsecured items and result in difficult driving for high profile vehicles. Plummeting temperatures Friday morning could result in a rapid freeze-up on wet roads and icy travel conditions. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ041-045-046-231445- Northern Lycoming-Southern Clinton-Southern Lycoming- 940 AM EST Thu Dec 22 2022 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... ...WIND CHILL WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Chill Watch. 1 to 2 inches of rain combined with cold to frozen soil temperatures could result in isolated minor flooding issues Friday. Strong wind gusts over 45 mph are probable on Friday. The windy conditions could blow around unsecured items and result in difficult driving for high profile vehicles. Plummeting temperatures Friday morning could result in a rapid freeze-up on wet roads and icy travel conditions. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ051>053-057>059-065-066-231445- Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-York- Lancaster- 940 AM EST Thu Dec 22 2022 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. A period of snow could result in locally hazardous travel conditions this morning into the afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. 1 to 2 inches of rain combined with cold to frozen soil temperatures could result in isolated minor flooding issues Friday. Strong wind gusts over 40 mph are likely Thursday night into Friday. The windy conditions could blow around unsecured items and result in difficult driving for high profile vehicles. Plummeting temperatures Friday morning could result in a rapid freeze-up on wet roads and icy travel conditions. Bitter cold temperatures combined with windy conditions will produce wind chills between 0 and 15 degrees below zero Friday and Saturday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ017-018-024-025-033-034-231445- Clearfield-Northern Centre-Cambria-Blair-Somerset-Bedford- 940 AM EST Thu Dec 22 2022 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... ...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT... ...WIND CHILL WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. High Wind Watch. Wind Chill Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010-011-231445- Warren-McKean-Potter-Elk-Cameron- 940 AM EST Thu Dec 22 2022 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT... ...WIND CHILL WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. A period of snow and ice could result in locally hazardous travel conditions late this morning into the afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. High Wind Watch. Wind Chill Watch. Heavy rainfall in excess of 1 inch combined with cold to frozen soil temperatures could result in isolated minor flooding issues Friday. Plummeting temperatures on Friday morning could result in a rapid freeze-up on wet roads and icy travel conditions. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ019-026-035-231445- Southern Centre-Huntingdon-Fulton- 940 AM EST Thu Dec 22 2022 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... ...WIND CHILL WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Chill Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-231445- Northern Clinton- 940 AM EST Thu Dec 22 2022 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... ...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT... ...WIND CHILL WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. High Wind Watch. Wind Chill Watch. Heavy rainfall in excess of 1 inch combined with cold to frozen soil temperatures could result in isolated minor flooding issues Friday. Plummeting temperatures on Friday morning could result in a rapid freeze-up on wet roads and icy travel conditions. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Dec 22, 12:10 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1210 PM EST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM SNOW 1 NNE MILTON 41.02N 76.85W
12/22/2022 M4.5 INCH NORTHUMBERLAND PA PUBLIC
&&
STLocal storm report, Dec 22, 12:16 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1216 PM EST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM SNOW MOUNT HOLLY SPRING 40.12N 77.18W
12/22/2022 E3.5 INCH CUMBERLAND PA TRAINED SPOTTER
&&
NPBLocal storm report, Dec 22, 12:23 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1223 PM EST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM SNOW 1 SSE MCCONNELLSBURG 39.92N 77.99W
12/22/2022 M3.5 INCH FULTON PA TRAINED SPOTTER
&&
NPBLocal storm report, Dec 22, 12:30 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1230 PM EST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM SNOW 2 ESE PORT MATILDA 40.79N 78.02W
12/22/2022 M4.0 INCH CENTRE PA TRAINED SPOTTER
&&
NPBLocal storm report, Dec 22, 12:50 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1250 PM EST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 AM SNOW 1 E BOALSBURG 40.78N 77.77W
12/22/2022 M5.3 INCH CENTRE PA PUBLIC
&&Local storm report, Dec 22, 12:51 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1251 PM EST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM SNOW 2 E STATE COLLEGE 40.80N 77.82W
12/22/2022 M6.0 INCH CENTRE PA PUBLIC
&&The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 3:22 AM EST | High Wind Watch | CTP | Bedford, Blair, Cambria, Cameron, Centre, Clearfield and 6 more | 51 hr |
| Dec 22, 1:03 PM EST | Wind Chill Warning | CTP | Bedford, Blair, Cambria, Cameron, Centre, Clearfield and 11 more | 48 hr |
Nearby
Wind Chill Advisories in Pennsylvania, 2022Every wind chill advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.